Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS San Diego, CA

August 13, 2004Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 13, 2004, 9:38 AM PDT for Riverside County, San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 9:38 AM PDT (16:38 UTC)
Expired
Aug 13, 2004, 12:00 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 50 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 4.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3442 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 131648
FFWSGX
CAC071-065-131900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
938 AM PDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY AND EXTREME NORTHERN RIVERSIDE 
COUNTY MOUNTAINS IN SOUTHEAST CALIFORNIA   THIS INCLUDES THE 
LOCATIONS OF...DEVORE...FOREST FALLS...BIG BEAR LAKE...RUNNING 
SPRINGS...OAK GLEN...HIGHLAND...ANGELUS OAKS....HIGHWAY 38...HIGHWAY 
18...AND HIGHWAY 330. THIS ALSO INCLUDE THE COTTONWOOD BURN AREA 
NORTHEAST OF BANNING.

* UNTIL 1200 PM NOON PDT

* AT 937 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A CLUSTER OF HEAVY THUNDERSTORMS DEVELOPING OVER THE MOUNTAIN AREAS 
OF SOUTHWEST SAN BERNARDINO COUNTY. RAINFALL RATES OVER AN INCH PER 
HOUR ARE LIKELY.THE STORMS ARE NEARLY STATIONARY OR DRIFTING SLOWLY 
NORTHWARD. 

* RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD 
BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.



LAT...LON 3404 11764 3404 11671 3430 11681 3436 11760

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:30 AM PDT, 7 hours 8 minutes earlier.

Area forecast discussion, Aug 13, 2:30 AM PDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 AM PDT FRI AUG 13 2004

.SYNOPSIS...MONSOONAL FLOW WILL CONTINUE THE CHANCE OF THUNDERSTORMS
OVER THE MOUNTAINS AND DESERTS THROUGH SATURDAY...MAINLY DURING THE
AFTERNOONS. OTHERWISE...THE COOLING TREND WILL CONTINUE THROUGH THE
WEEKEND AS HIGH PRESSURE ALOFT WEAKENS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

LOW CLOUDS WERE ALONG THE SAN DIEGO/S ORANGE COUNTY COASTS WHERE THE
MARINE INVERSION WAS AROUND 1200 FEET...AND PLENTY OF MID-HIGH CLOUDS
WERE OVER INLAND AREAS...ESPECIALLY SINCE SOME MID-LEVEL OUTFLOW WAS
OCCURRING FROM PREVIOUS CONVECTION OVER AZ/S NV.

IN THE MODELS...INSTABILITY/CAPE ARE CERTAINLY STRONG ENOUGH FOR
TSTORMS TODAY...BUT HIGH CLOUDS MIGHT SUPPRESS THINGS A BIT. ENOUGH
MOISTURE WILL BE AROUND...ESPECIALLY IN THE 700-500 MB RANGE. THE
FLASH FLOODING THREAT WILL BE FAIRLY LOW EXCEPT IN THE RECENT BURN
AREAS DUE TO A 15-KT WIND FROM THE SOUTH WHICH WILL KEEP THE TSTORMS
ON THE MOVE. SATURDAY LOOKS LIKE IT WILL HAVE QUITE A BIT OF
MOISTURE...EVEN THOUGH WINDS ARE MORE WESTERLY. SO...THE GRIDS/ZONES
HAVE SLIGHT CHANCES OF TSTORMS THEN. GFS HAS MARGINALLY ENOUGH
MOISTURE FOR TSTORMS FOR SUNDAY...BUT THE WEST WINDS WILL WORK TO
MAKE THINGS DRIER AND MORE STABLE...SO I WILL KEEP SUNDAY DRY FOR
NOW. THE MARINE LAYER SHOULD GRADUALLY INCREASE OVER THE WEEKEND AND
ALLOW FOR MORE NOCTURNAL PENETRATION OF THE LOW CLOUDS.

THE EXTENDED IS RATHER TRICKY SINCE THE RECENT TREND HAS BEEN FOR
LESS TROUGHING OFF THE COAST. SO...FOR EARLY NEXT WEEK...THERE WILL
BE LITTLE CHANGE IN TEMP AND PROBABLY NO TSTORMS. RIGHT NOW...THE
MODELS HAVE THE HIGHEST HEIGHTS AT 500 MB TO OUR SOUTH...BUT THE 500
MB GRADIENTS ARE SO MINIMAL THAT A SMALL CHANGE IN THE 500 MB FLOW
COULD BRING A BIG CHANGE WEATHERWISE...ESPECIALLY WITH REGARDS TO
TSTORMS.

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MAXWELL
Hazardous weather outlook, Aug 13, 6:30 AM PDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
630 AM PDT FRI AUG 13 2004

CAZ042-043-048-057-141300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO COUNTY AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-
630 AM PDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ORANGE COUNTY...THE SAN DIEGO
COUNTY COASTAL AREAS AND THE INLAND EMPIRE.

.DAY ONE... TODAY THROUGH TONIGHT.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE ISOLATED THUNDERSTORMS
TODAY.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

CAZ050-141300-
SAN DIEGO COUNTY VALLEYS-
630 AM PDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN DIEGO COUNTY VALLEYS

.DAY ONE... TODAY THROUGH TONIGHT.

FLASH FLOOD WATCH UNTIL 800 PM.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS
TODAY.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND WILL HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. HEAVY RAIN COULD CAUSE FLOODING
AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

CAZ055-056-058-060-061-062-141300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
630 AM PDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

FLASH FLOOD WATCH UNTIL 800 PM.

MOISTURE IN SOUTHERLY FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS TODAY INTO THIS EVENING.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND WILL HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. HEAVY RAIN COULD CAUSE
FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

MOIST UNSTABLE AIR WILL CONTINUE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS SATURDAY AFTERNOON.

THUNDERSTORMS HAVE DEADLY LIGHTNING AND MAY HAVE BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND HAIL. LOCAL HEAVY RAIN COULD CAUSE
FLOODING AND MUD SLIDES...ESPECIALLY IN THE RECENTLY BURNED AREAS.

DRIER SOUTHWEST FLOW ALOFT WILL DEVELOP EARLY NEXT WEEK.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:32 AM PDTFlash Flood WarningSGXRiverside118 min
Aug 13, 10:44 AM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 13, 12:00 PM PDTFlash Flood WarningSGXSan Bernardino60 min
Aug 13, 12:18 PM PDTFlash Flood WarningSGXRiverside, San Diego2 hr
Aug 13, 12:53 PM PDTSevere Thunderstorm WarningSGXSan Diego57 min
Aug 13, 2:00 PM PDTFlash Flood WarningSGXSan Diego2 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.